Hairstyle Blog logo







[subscribe2]


Recent Hair Articles





Most Read Hair Style Articles




Pinterest

Scalp Sores

Could scalp sores be an allergic reaction to hair care products?

Maryanne asks;

I seem to have developed, what almost seems like scalp sores on my head as well as on my elbows and knees. I’m wondering if maybe I could be allergic to what hair care products my hairdresser is using on me? Maybe the hair color she uses or even the hair care products she styles me with. I don’t take any medication other than Aleve for my arthritis occasionally, and have been allergy tested recently to no avail. Have you seen this before in the hair salon? Could it be an allergic reaction that they don’t have a test for?

,,

Hairdresser Jeffrey Cook answers;

“Scalp Sores Not Usually From Hair
Care Products”
I am not a doctor of course, but in working with the public in such an intimate setting as the hair salon, I have seen many hair and skin diseases and disorders over the years.

This doesn’t sound like a typical allergic reaction from hair color or hair care products to me. Allergic reactions from hair color or hair products vary but are more often reactions such as; dermatitis, an itchy scalp, or rash of some sort. Some extreme cases can include other symptoms that are outlined in this article on hair color and allergic reactions.

However, your case sounds more like Psoriasis or possibly an even rarer form of Psoriatic Arthritis to me. Psoriasis is usually characterized by small red pockish scalp sores, or a white silvery scale where the skin simply sloughs off. Psoriasis sometimes will also mirror itself on the body in quite a miraculous manner. Many people misunderstand this condition and believe it should be treated topically, like dandruff and eczema. This is false.

Psoriasis is a systemic immune disorder, but don’t be freak out just yet. Although there are no cures for these conditions, there are treatments to alleviate the symptoms.
The first line of treatment you might consider, would be coal-tar, aniline derivative shampoos or external steroids, but their efficacy rates are low and sometimes are greasy, stinky, and quite time-consuming. Couple these with UVA and UVB treatments weekly and you might as well move in with your dermatologist.

The next treatment that might be considered is a mild form of chemotherapy drugs such as Clonesporin or Methotrexate. Usually these are more effective long-term solutions, however they have there side-effects. You do have to have periodic liver enzyme tests as well as tuberculosis test every 6 months or so.

Finally, there are a few of these pricy yet effective, injectable type treatments which include Humira, Amevive, Enbrel and Raptiva. They have proven to be most successful in the treatment of Psoriatic Arthritis but again have side-effects and certain tests that must be done to insure the proper response from the drug.

I hope that this has at least given you some food for thought about what could possibly be going on with you. Of course I am not a doctor, so a visit to your dermatologist for a diagnosis whenever scalp sores appear is really the best advice I can give to you.

 

Barb Quinn on Google+  

Share this article

Got a question, war story or comment about this topic? Click on the "Leave Your Comments" link at the very bottom of this article. Some of my best ideas for future articles come from reading reader comments. I'd love to hear from you!





5 Comments »

  1. Thanks for your feedback Miya! Check out the article Hair Care Spring Cleaning for more scalp and hair care tips that are relevant for this season!

    Comment by Michelle Skye — April 19, 2012 @ 8:48 pm

  2. I really enjoy the blog post.Thanks Again. Great.

    Comment by Miya Hope — April 12, 2012 @ 3:40 pm

  3. The coexistence of scalp and elbow involvement is most consistent with psoriasis. Nizoral is effective against seborrheic dermatitis, but generally not psoriasis. Potent topical corticosteroids or tar containing products such as T-Gel shampoo should be tried. The more concerning issue is the history of arthritis. This may be a manifestation of psoriatic arthritis which is an inflammatory and destructive arthritis similar to rheumatoid arthritis. I recommend you see a rheumatologist for further evaluation since psoriatic arthritis is treatable.

    Comment by Dr. Russell Johnson — August 30, 2010 @ 11:02 pm

  4. Nizoral( ketoconazole ) will work better for Dandruf, and for Psoriasis, I do not know! Nothing wrong in giving a try .. All the best.

    Steven

    Comment by Allergic Reactions — December 19, 2008 @ 10:46 pm

  5. Try nizoral, my bf had this and nizoral took it away immidiately…well in a few days. just make sure to keep it on for 10 min.

    Comment by Sherry — October 15, 2008 @ 10:29 pm

RSS feed for comments on this post. TrackBack URI

Leave a comment

Comment moderation is in use. Please do not submit your comment twice - it will appear shortly. Most posts go through quickly, but there are times when something - not deliberate or intentional - will get tagged by the rigorous filters imposed to fight spam. Thank you for your patience.